Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2023, 12:01 AM CDT for Jefferson County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2023, 12:01 AM CDT (05:01 UTC)
- Expired
- May 7, 2023, 12:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 8:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
032 WUUS53 KDVN 070501 SVRDVN IAC101-070530- /O.NEW.KDVN.SV.W.0101.230507T0501Z-230507T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Quad Cities IA/IL 1201 AM CDT Sun May 7 2023 The National Weather Service in the Quad Cities has issued a * Severe Thunderstorm Warning for... Central Jefferson County in southeastern Iowa... * Until 1230 AM CDT. * At 1201 AM CDT, a severe thunderstorm was located over Brookville, or near Fairfield, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Maharishi Vedic City, Jefferson County Fairgrounds, Jefferson County Park and Fairfield Municipal Airport around 1210 AM CDT. Fairfield around 1215 AM CDT. Other locations in the path of this severe thunderstorm include Beckwith, Perlee, Lockridge, Salina and Glasgow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4095 9209 4107 9211 4115 9177 4092 9177 TIME...MOT...LOC 0501Z 262DEG 20KT 4101 9205 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Speck
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:20 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 6, 6:20 PM CDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 620 PM CDT Sat May 6 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 250 PM CDT Sat May 6 2023 Warm front was located in northern KS to northern MO into middle TN with temps well into the 80s to lower 90s to the south, while dewpoints were well into the 60s to lower 70s. In the dvn cwa temps were in the mid 60s to mid 70s, with dewpoints in the upper 50s to lower 60s. && .SHORT TERM...(This evening through Sunday) Issued at 250 PM CDT Sat May 6 2023 Key messages: 1) SLGT risk (level 2 of 5) for all of the cwa this evening/tonight. 2) Main threats damaging winds, large hail and possible tornadoes. Details: Late afternoon and tonight: Capping inversion seen on 12z/06 DVN sounding suppressing convection this afternoon. Then CAM's (esp HRRR) consistent in showing a weakening cap and thunderstorms developing later this evening and into tonight as a 40 LLJ kicks in increasing the lift/shear. The main threats will be large hail where elevated storms north of the warm front fire up. If storms can become surface based then tornadoes and damaging winds will also be a threat. A mild night expected with lows well in the mid 50s to mid 60s. Sunday: During the day the capping inversion looks to suppress convection once again. Very warm and humid conditions expected ahead of a digging trough in the Rockies and low pressure in ND. Record or near record highs expected at some locations and as of now Burlington and Moline have the best opportunity (see climate section below). Highs will be in the 80s to near 90. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM CDT Sat May 6 2023 Key messages: 1) Enhanced risk (level 3 of 5) for severe storms Sunday evening and Sunday night. Main risk damaging winds. 2) Marginal risk (level 1 of 5) for Monday in our far south. 3) Warm week ahead with thunderstorm chances returning again late in the week. Sunday evening and Sunday night: Models show a disturbance in the flow arriving with an increase in mid level winds. This will increase the damaging wind risk with the potential for 75+ mph winds, when you add the SBCAPE of 4000-5000 J/kg into the mix. HRRR consistent in showing an intense severe squall line rapidly moving eastward into the dvn cwa late in the evening into the overnight hours. Scattered severe storms are also likely in the evening before the line arrives. Besides the damaging wind threat the risks also include tornadoes and large hail. Monday: A cold front arrives pushing the thunderstorm threat southward and there is still a severe threat (marginal risk) in our far southern counties. It will be cooler with highs in the upper 60s north to upper 70s south. Tuesday through Saturday: Persistent deep trough in the Rockies with a zonal to southwest flow aloft will keep our area in a warm regime with daily highs in the 70s to lower 80s. Thunderstorm chances return late in the week into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 616 PM CDT Sat May 6 2023 A warm, moist air mass is over the region tonight and Sunday, with thunderstorms possible tonight, and again towards Sunday evening. The exact timing of storms and coverage is very challenging, with tonight's storms uncertain on how widespread they will be on the latest trends. Even if storms are more isolated, the MVFR clouds should once again spread over the area, possibly with some IFR/MVFR visibility as well in the late night and morning hours Sunday. By mid to late morning Sunday, a VFR period may arrive as we heat up and develop a south wind again. A line of severe storms may move into eastern Iowa during the late afternoon and evening Sunday. ERVIN && .CLIMATE... Issued at 250 PM CDT Sat May 6 2023 Record High Temperatures for Sunday May 7, 2023 Burlington 88 1934 Cedar Rapids 98 1896 Dubuque 91 1896+ Moline 88 1965+ && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Ervin CLIMATE...Haase
Hazardous weather outlook, May 6, 1:49 PM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 149 PM CDT Sat May 6 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 149 PM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a slight or level 2 risk for severe thunderstorms across the entire outlook area this evening into tonight. There is a threat for tornadoes, damaging winds, and large hail. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY There are periodic chances of thunderstorms Sunday through Monday night and again Wednesday night through Friday. There is an enhanced or level 3 risk of severe storms Sunday evening and Sunday night across much of the area with the main threats being tornadoes, large hail, and damaging winds in excess of 75 mph. There is also a Marginal or level 1 risk of severe storms on Monday for Clark and Scotland Counties in Missouri and Hancock and McDonough Counties in Illinois. The main threats are damaging winds and large hail. The Mississippi River will continue to experience flooding through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening into tonight and again Sunday evening and Sunday night. Haase
In the hours before
Local storm report, May 6, 10:06 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL 1 SE WEST BURLINGTON 40.81N 91.16W
05/06/2023 E0.50 INCH DES MOINES IA TRAINED SPOTTER
&&Local storm report, May 6, 10:38 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 3 ESE BATAVIA 40.98N 92.12W
05/06/2023 M1.00 INCH JEFFERSON IA PUBLIC
&&
ARGLocal storm report, May 6, 10:41 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL 2 SSW ELVASTON 40.36N 91.26W
05/06/2023 M0.88 INCH HANCOCK IL PUBLIC
&&Special weather statement, May 6, 11:30 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 1130 PM CDT Sat May 6 2023 IAZ064-065-067-077-070515- Washington IA-Muscatine IA-Cedar IA-Johnson IA- 1130 PM CDT Sat May 6 2023 ...A strong thunderstorm will impact portions of southwestern Cedar, central Johnson, north central Washington and northwestern Muscatine Counties through 1215 AM CDT... At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Tiffin, or 9 miles west of Iowa City, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Coralville and Tiffin around 1140 PM CDT. University Heights, Hills and Oakdale around 1145 PM CDT. Iowa City around 1150 PM CDT. Other locations in the path of this storm include West Branch. This includes the following highways... Interstate 80 in Iowa between mile markers 234 and 259. Interstate 380 between mile markers 1 and 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4149 9173 4166 9183 4186 9136 4161 9122 TIME...MOT...LOC 0430Z 246DEG 28KT 4161 9170 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Speck
Special weather statement, May 6, 11:38 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 1138 PM CDT Sat May 6 2023 IAZ076-077-087-088-070515- Henry IA-Keokuk IA-Washington IA-Jefferson IA- 1138 PM CDT Sat May 6 2023 ...A strong thunderstorm will impact portions of northwestern Henry, southeastern Keokuk, southwestern Washington and northern Jefferson Counties through 1215 AM CDT... At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm over Maharishi Vedic City, or near Fairfield, moving east at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Fairfield and Richland around 1150 PM CDT. Other locations in the path of this storm include Pleasant Plain, Brighton, Wayland and Coppock. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for southeastern Iowa. && LAT...LON 4099 9210 4112 9217 4129 9173 4104 9160 TIME...MOT...LOC 0438Z 250DEG 24KT 4106 9205 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Speck
Local storm report, May 6, 11:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL UNIVERSITY HEIGHTS 41.66N 91.56W
05/06/2023 E0.25 INCH JOHNSON IA TRAINED SPOTTER
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:14 PM CDT | Special Weather Statement | DVN | Van Buren | 31 min |
| May 6, 8:22 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 38 min |
| May 6, 8:54 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee, Van Buren | 40 min |
| May 6, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 34 min |
| May 6, 9:53 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 52 min |
| May 6, 10:38 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Van Buren | 52 min |
| May 6, 10:52 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Louisa, Washington | 38 min |
| May 6, 11:30 PM CDT | Special Weather Statement | DVN | Johnson | 45 min |
| May 6, 11:38 PM CDT | Special Weather Statement | DVN | Jefferson | 37 min |
| May 7, 12:19 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Washington | 41 min |
| May 7, 12:34 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 41 min |
| May 7, 12:47 AM CDT | Severe Thunderstorm Warning | DVN | Louisa | 28 min |
| May 7, 1:03 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 27 min |
| May 7, 1:08 AM CDT | Flash Flood Warning | DVN | Henry, Jefferson | 3 hr |
| May 7, 1:14 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 31 min |
| May 7, 1:34 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 26 min |
| May 7, 3:51 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 39 min |
| May 7, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 37 min |
| May 7, 4:24 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 36 min |
| May 7, 4:32 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 43 min |
| May 7, 4:48 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 42 min |
| May 7, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 48 min |
| May 7, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 33 min |
| May 7, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Louisa, Muscatine, Washington | 41 min |
| May 7, 5:42 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 48 min |
| May 7, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Louisa, Muscatine, Scott, Washington | 56 min |
| May 7, 5:50 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 14 min |
| May 7, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 38 min |
| May 7, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Van Buren, Washington | 35 min |
| May 7, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine, Scott | 39 min |
| May 7, 6:41 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 49 min |
| May 7, 6:52 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.